MAUDE Adverse Event Report: PENUMBRA, INC. LANTERN DELIVERY MICROCATHETER; DQY

PENUMBRA, INC. LANTERN DELIVERY MICROCATHETER; DQY
Model Number PXSLIMLAN115T45
Medical Device Problem Code Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/04/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Evaluation of the returned ruby coil pusher assembly confirmed that the embolization coil was detached from the pusher assembly.Further evaluation revealed that the pet lock was separated on the proximal end of the pusher assembly and the pull wire was retracted out of the ddt.If this occurs, the embolization coil will detach from its pusher assembly.This likely contributed to the embolization coil detaching from its pusher assembly upon removal within the lantern during the procedure.The detached embolization coil mentioned in the complaint was not returned for evaluation.Further evaluation of the returned device revealed kinks throughout the pusher assembly.This damage was likely incidental to the complaint and may have occurred during packaging for the device returned.Evaluation of the returned lantern revealed an unknown material within the catheter.During functional testing, a demonstration ruby coil was attempted to advance through the lantern and resistance was encountered due to the unknown material inside the catheter.The demonstration ruby coil could not be advanced any further.While retracting the demonstration ruby coil from the lantern resistance was encountered and the ruby coil was detached inside the lantern.This unknown material may have contributed to the reported resistance experienced during the procedure.The root cause of the unknown material inside the lantern could not be determined.Further evaluation revealed a proximal kink.This damage was likely incidental to the complaint.Penumbra coils and catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2021-00421.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the right internal iliac artery (iia) using ruby coils, a lantern delivery microcatheter (lantern), and a parent catheter.During the procedure, the physician placed a parent catheter and lantern in the target location and then flushed the lantern.Afterwards, the physician experienced resistance while advancing a ruby coil through the lantern and decided to retract the ruby coil.However, upon retraction, the ruby coil unintentionally detached inside mid-shaft of the lantern.Therefore, the lantern containing the detached ruby coil was removed.The procedure was completed using a new ruby coil and another microcatheter.There was no report of an adverse effect to the patient.

Brand Name
LANTERN DELIVERY MICROCATHETER
Common Device Name
DQY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key11435892
Report Number3005168196-2021-00422
Device Sequence Number3117376
Product Code DQY
UDI-Device Identifier00814548016627
UDI-Public00814548016627
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K152840
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 02/07/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/14/2022
Device Model NumberPXSLIMLAN115T45
Device Catalogue NumberPXSLIMLAN115T45
Device Lot NumberF91728
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/22/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/07/2021
Initial Report FDA Received Date03/08/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age72 YR
Date Report Sent to FDA01/01/2005